Arkansas, 2008

Damaging Winds in Arkansas, July 26, 2008

July 26, 2008 · NWS LZK · 3 events in 1 county or zone

A ridge of high pressure was poised just to the southwest of Arkansas on the 26th. While the high brought hot and dry weather to the state, it was far enough away to allow clusters of thunderstorms to approach the northwestern counties during the nighttime hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A ridge of high pressure was poised just to the southwest of Arkansas on the 26th. While the high brought hot and dry weather to the state, it was far enough away to allow clusters of thunderstorms to approach the northwestern counties during the nighttime hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 26, 5:22 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 5:22 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
622 PM CDT SAT JUL 26 2008

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE NATURAL
STATE THIS AFTERNOON. THESE STORMS SHOULD DISSIPATE AFTER
SUNSET...DUE TO LOSS OF DAYTIME HEATING. VFR CONDITIONS WILL
PREVAIL THROUGH SUNDAY...WITH SCATTERED CU DEVELOPING DURING THE
EARLY AFTERNOON. ISOLATED CONVECTION CAN ONCE AGAIN BE EXPECTED
SUNDAY AFTERNOON INTO EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUL 26 2008/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A LARGE RIDGE OF HIGH PRESSURE WILL COVER MUCH OF THE SOUTHERN
UNITED STATES IN THE COMING DAYS...AND WILL BE THE DOMINANT
WEATHER FEATURE IN ARKANSAS. UNDER THE HIGH...TEMPERATURES WILL
BE ABOVE NORMAL AND THERE WILL BE LITTLE IN THE WAY OF RAINFALL.

THERE ARE A FEW SHOWERS/THUNDERSTORMS IN SOUTHERN AND WESTERN
ARKANSAS LATE THIS AFTERNOON...AND CONTINUED INTO THIS EVENING.
OTHER THAN THIS...NO RAIN IS IN THE FORECAST.

AFTERNOON HEAT INDICES ARE EXPECTED TO CLIMB ABOVE 105 DEGREES ON
SUNDAY AND MONDAY AFTERNOON...WITH LOWS IN THE 70S. READINGS IN
SOME SPOTS MAY HAVE DIFFICULTY DIPPING BELOW 80 DEGREES.

GIVEN THE SCENARIO...A HEAT ADVISORY HAS BEEN POSTED FOR MUCH OF
THE COUNTY WARNING AREA THROUGH MONDAY. ONLY THE NORTHERN TWO ROWS
OF COUNTIES ARE EXCLUDED AT THIS TIME. THE ADVISORY WILL LIKELY BE
EXTENDED INTO THE MIDDLE OF NEXT WEEK GIVEN THAT CONDITIONS WILL
NOT CHANGE MUCH.

LONG TERM...WEDNESDAY THROUGH SATURDAY
THE LARGE RIDGE OF HIGH PRESSURE WILL MOVE BACK TO THE
WEST...LEAVING NORTHWEST FLOW OVER THE STATE. HAVE ADDED SLIGHT
CHANCE POPS TO THE FORECAST...WITH THE HIGHEST POPS OVER THE
NORTHEAST. TEMPERATURES WILL BE COOLER THAN IN THE SHORT TERM...AS
THERE WILL BE MORE CLOUD COVER AND RAINFALL. HOWEVER...AFTERNOON
HIGHS WILL STILL BE IN THE 90S...WHICH IS CLOSER TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     74  98  74  99 /  10  10  10  10
CAMDEN AR         74 100  73 101 /  20  10  10  10
HARRISON AR       71  94  72  97 /  20  10  10  10
HOT SPRINGS AR    75 100  75 101 /  20  10  10  10
LITTLE ROCK   AR  76  99  76 100 /  10  10  10  10
MONTICELLO AR     75 100  75 101 /  20  10  10  10
MOUNT IDA AR      72  99  72 102 /  20  10  10  10
MOUNTAIN HOME AR  71  96  73  97 /  20  10  10  10
NEWPORT AR        73  98  75  99 /  10  10  10  10
PINE BLUFF AR     74  99  76 101 /  10  10  10  10
RUSSELLVILLE AR   75  99  74 101 /  20  10  10  10
SEARCY AR         75  98  75 100 /  10  10  10  10
STUTTGART AR      75  99  76 100 /  10  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR ARKANSAS-BRADLEY-CALHOUN-
CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-
GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-JOHNSON-
LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...60
Hazardous weather outlook, Jul 26, 1:45 PM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT SAT JUL 26 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
245 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN TWO THIRDS OF THE
STATE THIS AFTERNOON AND TONIGHT. THIS INCLUDES AREAS SOUTH OF A
LINE FROM CLARKSVILLE TO NEWPORT. HOT TEMPERATURES...COMBINED WITH
HIGH MOISTURE CONTENT...WILL PRODUCE HEAT INDICES BETWEEN 105 AND
110 DEGREES.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...MAINLY ACROSS THE SOUTHWEST HALF OF THE STATE.
THESE STORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL CONTINUE TO STRENGTHEN OVER THE AREA...CONTINUING
THE HOT AND HUMID CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK. A HEAT
ADVISORY WILL CONTINUE THROUGH MONDAY EVENING...AND WILL LIKELY BE
EXTENDED INTO THE MIDDLE OF NEXT WEEK...AS HOT TEMPERATURES REMAIN
IN THE FORECAST.

DUE TO THE HOT TEMPERATURES AND HIGH HUMIDITY...ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON HOURS LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Jul 26, 3:41 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
441 PM CDT SAT JUL 26 2008

ARZ033-034-046-047-262210-
MONROE-PRAIRIE-WHITE-WOODRUFF-
441 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR MONROE...PRAIRIE...WHITE AND
WOODRUFF COUNTIES UNTIL 510 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56
Special weather statement, Jul 26, 4:21 PM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
521 PM CDT SAT JUL 26 2008

ARZ033-034-046-262250-
PRAIRIE-WHITE-WOODRUFF-
521 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR PRAIRIE...WHITE AND WOODRUFF
COUNTIES UNTIL 550 PM CDT...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...MOVING SOUTHEAST AT 8 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56
Special weather statement, Jul 26, 7:14 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
814 PM CDT SAT JUL 26 2008

ARZ012-013-022-023-270145-
NEWTON-POPE-SEARCY-VAN BUREN-
814 PM CDT SAT JUL 26 2008

...SIGNIFICANT WEATHER ALERT FOR NEWTON...POPE...SEARCY AND VAN BUREN
COUNTIES UNTIL 845 PM CDT...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF HECTOR...MOVING NORTH AT 4
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Springfield radar (KSGF), 133 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
July 26, 8:27 PM CST
Where
Newton County, 1 mi S of Pruitt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.056, -93.130

A large tree was down on Arkansas Highway 7.

Thunderstorm Wind, Newton

When
July 26, 8:41 PM CST
Where
Newton County, 2 mi NW of Mt Judea
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.941, -93.095

Thunderstorm Wind, Newton

When
July 26, 8:45 PM CST
Where
Newton County, Piercetown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -93.070

A tree was down on a power line on Arkansas Highway 74.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124655, 124657, 124656.